Kansas, 2012

Hail in Kansas, June 1, 2012

June 1, 2012 · NWS DDC · 3 events in 2 counties and zones

A weak upper level system moving south on the back side of upper low interacted with an north south boundary to help produce thunderstorms, a few of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak upper level system moving south on the back side of upper low interacted with an north south boundary to help produce thunderstorms, a few of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 2:58 PM CST, 57 minutes earlier.

Area forecast discussion, Jun 1, 2:58 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT FRI JUN 1 2012

...UPDATED FOR SHORT TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 352 PM CDT FRI JUN 1 2012

A WEAK SHORTWAVE TROUGH WAS MOVING SOUTHEASTWARD THROUGH THE CENTRAL
PLAINS TODAY ON THE BACK SIDE OF A DEEP CLOSED LOW OVER THE UPPER
MIDWEST. A NORTH TO SOUTH ORIENTED SURFACE BOUNDARY BETWEEN DODGE
CITY AND GARDEN CITY SEPARATED MORE STABLE AIR TO THE EAST FROM WARM
AND UNSTABLE AIR TO THE WEST. IN ADDITION, A WIND SHIFT TO THE
NORTHWEST WAS NOTED ACROSS EASTERN COLORADO INTO FAR WESTERN
KANSAS.

SURFACE DATA AND MODIFIED SOUNDINGS INDICATE THE POTENTIAL
FOR SEVERE THUNDERSTORMS THIS AFTERNOON IN FAR SOUTHWEST KANSAS.
WINDS WILL DISPLAY STRONG VEERING WITH HEIGHT ALONG WITH INCREASING
SPEEDS UP THROUGH 6 KM. 40-50KT DEEP LAYER SHEAR WILL BE FAVORABLE
FOR ROTATING STORMS WITH HAIL AS LARGE AS GOLF BALLS AND POSSIBLY
EVEN A LITTLE LARGER. A PLUME OF LOW-LEVEL MOISTURE WITH
DEWPOINTS FROM 50 TO 55F WAS PROGRESSING NORTHEASTWARD FROM
EASTERN NEW MEXICO AND THE WESTERN PANHANDLES INTO SOUTHWEST
KANSAS. MID-LEVEL CAPPING TENDS TO BE FAIRLY WEAK IN NORTHWEST
FLOW REGIMES. WITH TEMPERATURES WARMING TO NEAR 90F, ALONG WITH A
DECENT LOW-LEVEL CONVERGENCE LINE AND VERY WEAK CAPPING, STORMS
SHOULD INITIATE FAIRLY EARLY (BETWEEN 2 AND 4 PM). THE BEST CHANCE
OF STORMS IS ALONG AND SOUTH OF A LINE FROM RICHFIELD TO ULYSSES
TO MONTEZUMA TO MEADE. THE HAZARDOUS WEATHER OUTLOOK WAS UPDATED
TO ADD MENTION OF SEVERE.

WEAK SURFACE HIGH PRESSURE WILL BUILD INTO THE CENTRAL HIGH PLAINS
IN THE WAKE OF THE AFOREMENTIONED SHORTWAVE TROUGH TONIGHT. WITH
LIGHT WINDS, TEMPERATURES COULD FALL TO NEAR THE DEWPOINT IF SKIES
ARE MOSTLY CLEAR. HOWEVER, THERE WILL STILL BE QUITE A BIT OF
MID-LEVEL MOISTURE LINGERING SO THAT MID-LEVEL CLOUD COULD REDEVELOP
AND KEEP TEMPERATURES UP A LITTLE.

A SURFACE FRONT WILL BE STALLED TO OUR SOUTH BY SATURDAY. A WEAK
PV ANOMALY LOCATED OVER CALIFORNIA TODAY IS PROGGED TO APPROACH
THE COLORADO ROCKIES BY SATURDAY AFTERNOON. WEAK UPSLOPE FLOW IN
ADVANCE OF THIS FEATURE WILL TRANSPORT MODEST LOW LEVEL MOISTURE
ONTO THE HIGHER TERRAIN. CONVECTIVE INITIATION WILL OCCUR ALONG
THE PALMER DIVIDE AND RATON MESA, AND THE MID-LEVEL FLOW COULD CAUSE
THIS CONVECTION TO GROW UPSCALE AND PROPAGATE INTO WESTERN KANSAS
IN THE EVENING HOURS. THESE STORMS COULD BE MARGINALLY SEVERE.
THERE IS A CHANCE THAT CONVECTION OVER THE PANHANDLES COULD DISCOURAGE
THE WESTERN HIGH PLAINS CONVECTION FROM MOVING INTO SOUTHWEST KANSAS.
I GENERALLY USED THE NAM FOR HIGH TEMPERATURES ON SATURDAY.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 346 AM CDT FRI JUN 1 2012

SATURDAY NIGHT THROUGH MONDAY:
FAIRLY WEAK EAST TO WEST ZONAL FLOW ACROSS THE ROCKIES AND ADJACENT
HIGH PLAINS WILL EXIST SATURDAY NIGHT INTO SUNDAY...WITH THE WEAK
MID/UPPER FLOW BECOMING MORE NORTHWESTERLY BY SUNDAY.  DESPITE THE
WEAK FORCING FOR ASCENT...FAIRLY ABUNDANT MOISTURE WILL EXIST ACROSS
WESTERN/CENTRAL KANSAS WITH MEAN SURFACE LOW PRESSURE SATURDAY NIGHT
AND SUNDAY ACROSS THE HIGH PLAINS.  SATURDAY NIGHTS EVENT WILL START
OFF ON THE HIGHER TERRAIN OF COLORADO IN THE TOPOGRAPHICALLY FAVORED
AREAS OF THE PALMER DIVIDE AND THE RATON-JOHNSON MESA REGION.  ONE
OR TWO SMALL MESOSCALE CONVECTIVE SYSTEMS WILL LIKELY REACH THE
TEXAS PANHANDLE THROUGH FAR WESTERN KANSAS...AND WILL HAVE CHANCE
POPS IN THE SATURDAY NIGHT GRIDS (MAINLY EVENING) GENERALLY
SOUTHWEST OF GARDEN CITY TO ASHLAND LINE.

A LARGER AREA OF MOISTURE AND RESULTANT SURFACE BASED CAPE WILL
EXIST SUNDAY AFTERNOON WITH STORMS LIKELY FORMING ALONG A WEAK
TROUGH/COLD FRONT FROM CENTRAL NEBRASKA INTO WEST-CENTRAL KANSAS.
SUNDAYS POPS WILL BE FOCUSED IN THE WEST AND NORTHWESTERN COUNTIES
INITIALLY WITH A SHIFT IN POPS EAST/SOUTHEAST DURING THE EVENING
HOURS AS ONE OR TWO COMPLEX OF STORMS WILL PROBABLY AFFECT AT LEAST
A PORTION OF THE DDC FORECAST AREA.  MONDAY/MONDAY NIGHT FORECAST IS
MORE CHALLENGING AS IT WILL DEPEND LARGELY ON HOW THE WEAK FRONT
EVOLVES WITH THUNDERSTORM OUTFLOW ENHANCEMENT EARLY IN THE DAY.
SYNOPTICALLY...LOW PRESSURE WILL DEEPEN ALONG THE LEE OF THE ROCKIES
FROM CENTRAL COLORADO TO CENTRAL WYOMING AS A DEEP WEST-COAST TROUGH
BEGINS TO TAKE SHAPE.  THIS WOULD PULL THE BEST FORCING FOR ASCENT
AND LOW LEVEL CONVERGENCE WESTWARD.  WILL ONLY KEEP 20 POPS IN THE
FAR WEST DURING THE AFTERNOON MONDAY...BUT EVEN THIS MAY BE TOO HIGH
WITH ALL THE STORMS LIKELY REMAINING IN COLORADO GIVEN THE FORECAST
STORM MOTION MORE NORTHERLY FARTHER WEST INTO COLORADO.

TUESDAY THROUGH FRIDAY:
THE LARGE SCALE SYNOPTIC PATTERN WILL BE CHARACTERIZED BY DEEP
TROUGHING IN THE WEST AS WELL AS THE EASTERN CONUS...WITH NARROW
SHARP RIDGING ACROSS THE GREAT PLAINS.  SOUTH OF THE RIDGE AXIS
THROUGH THE CENTRAL/NORTHERN PLAINS...A SMALL WEAKNESS IN THE
MID/UPPER LEVELS WITH AN ENHANCEMENT OF DEEP TROPOSPHERIC MOISTURE
WILL MOST LIKELY KEEP THE BEST POTENTIAL FOR DAILY THUNDERSTORMS
ACROSS THE SOUTHERN PLAINS.  BOTH THE GFS AND THE ECMWF 12Z MODEL
RUNS SUGGEST A MID LEVEL POTENTIAL VORTICITY ANOMALY SOMEWHERE FROM
WEST TEXAS TO SOUTHERN OKLAHOMA.  THIS SHOULD KEEP PRECIPITATION
CHANCES AT A MINIMUM ACROSS MUCH OF KANSAS THROUGH MUCH OF THE MID
WEEK (LATE TUESDAY THROUGH THURSDAY).  UNTIL THIS RIDGE BREAKS DOWN
AND/OR SOME INCREASED PACIFIC JET FLOW CUTS IN THROUGH THIS SHARP
AND NARROW RIDGE...THEN PRECIPITATION CHANCES WILL BE SMALL.  THERE
ARE SOME INDICATIONS THIS MAY HAPPEN BY THURSDAY (PARTICULARLY THE
ECMWF MODEL)...SO IT WOULD CERTAINLY SEEM THAT BY THURSDAY AND
ESPECIALLY FRIDAY THE CHANCES FOR PRECIPITATION AND SEVERE WEATHER
INCREASE AGAIN ACROSS SOUTHWEST KANSAS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 635 AM CDT FRI JUN 1 2012

VFR CONDITIONS WILL GENERALLY PERSIST THROUGH THE TAF PERIOD. AN ISOLATED
THUNDERSTORM COULD DEVELOP IN VICINITY OF GCK THROUGH 01Z ALONG A
WEAK WIND SHIFT LINE. OTHERWISE, ONLY SOME SCATTERED MID-LEVEL
CLOUD AOA 080 COULD REDEVELOP AFTER 03Z. WINDS WILL GENERALLY STAY
EASTERLY TO SOUTHEASTERLY THROUGH THE TAF PERIOD AS SURFACE LOW
PRESSURE GENERALLY MIGRATES SOUTHWARD FROM SOUTHEAST COLORADO
INTO EASTERN NEW MEXICO. WINDS WILL BE LIGHTER TONIGHT WITH THE
LOSS OF DAYTIME HEATING, AND STRENGTHEN AGAIN SATURDAY WITH
INSOLATON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  87  64  93 /  20  10  20  20
GCK  54  88  63  95 /  10  10  20  30
EHA  55  89  62  96 /  30  20  40  30
LBL  55  87  64  96 /  30  20  30  20
HYS  53  86  63  92 /  10  10  20  20
P28  56  87  65  93 /  20  10  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...UMSCHEID
AVIATION...FINCH
Hazardous weather outlook, Jun 1, 8:53 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
953 AM CDT FRI JUN 1 2012

KSZ030-031-043>046-061>066-074>081-084>090-021130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
953 AM CDT FRI JUN 1 2012 /853 AM MDT FRI JUN 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 2 PM TODAY, MAINLY ALONG
AND SOUTH OF A LINE FROM RICHFIELD TO ULYSSES TO MONTEZUMA AND
MEADE. THESE THUNDERSTORMS COULD PRODUCE HAIL UP TO GOLF BALL SIZE
AND WIND GUSTS AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS FAR WESTERN KANSAS SATURDAY
AFTERNOON, THEN ACROSS THE REMAINDER OF WESTERN KANSAS DURING THE
OVERNIGHT HOURS. A FEW STORMS IN THE AFTERNOON AND EARLY EVENING
MAY BECOME SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS
OVER 50 MPH BEING THE MAIN CONCERN.

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS SUNDAY
THROUGH THURSDAY. IT IS TO EARLY TO TELL IF ANY OF THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED BETWEEN 2 AND 8 PM IN FAR SOUTHWEST
KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

The radar

The Dodge City radar (KDDC), 105 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Seward

When
June 1, 3:55 PM CST
Where
Seward County, 9.96 mi SE of Hayne
Measured
0.88 in hail
Reported by
Public
Coordinates
37.000, -100.670

Hail, Seward

When
June 1, 4:00 PM CST
Where
Seward County, 8.28 mi ESE of Hayne
Measured
0.88 in hail
Reported by
Public
Coordinates
37.040, -100.670

Hail, Meade

When
June 1, 4:20 PM CST
Where
Meade County, 10.01 mi SSW of Meade State Park
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.040, -100.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395962, 395963, 395964.